MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52272
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during an angioplasty involving a stenosed native great saphenous vein bypass graft between the right subclavian and axillary veins, an advance 35 lp low profile balloon catheter ruptured and separated.The device was inserted through another manufacturer's sheath and advanced through the fibrous stenosis over a wire.The balloon did not fully open the stenosis during initial inflation, so it was inflated to the rated burst pressure.The balloon ruptured circumferentially and was unable to be retrieved back into the sheath beyond the distal marker band after the balloon material folded back onto itself.The balloon and sheath were attempted to be removed together, but the balloon separated.Retainment of the distal balloon was confirmed under ultrasound.Following consultation with vascular surgery, a sheath was placed over the balloon catheter to regain hemostasis, and the patient was transferred to surgery.A cut-down of the common femoral artery was performed, and the remaining device fragment was removed from the patient.The patient was hospitalized over night.
 
Additional Manufacturer Narrative
A follow-up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Additional information: d9, h3: the complaint device was not returned to the manufacturer for physical investigation.Event summary as reported, during an angioplasty involving a stenosed native great saphenous vein bypass graft between the right subclavian and axillary veins, an advance 35 lp low profile balloon catheter ruptured and separated.The device was inserted through another manufacturer's sheath and advanced through the fibrous stenosis over a wire.The balloon did not fully open the stenosis during initial inflation, so it was inflated to the rated burst pressure.The balloon ruptured circumferentially and was unable to be retrieved back into the sheath beyond the distal marker band after the balloon material folded back onto itself.The balloon and sheath were attempted to be removed together, but the balloon separated.Retainment of the distal balloon was confirmed under ultrasound.Following consultation with vascular surgery, a sheath was placed over the balloon catheter to regain hemostasis, and the patient was transferred to surgery.A cut-down of the common femoral artery was performed, and the remaining device fragment was removed from the patient.The patient was hospitalized overnight.Investigation - evaluation a document-based investigation was performed including a review of complaint history, device history record (dhr), drawing, specifications, quality control data, and the instructions for use (ifu).The complainant did not return the complaint device for investigation; however, photos were provided by the user.An image shows that the balloon was not inflated evenly and was constricted in the middle, presumably within the area of stenosis.The balloon resembles an hourglass in the image.Cook reviewed the dhr.The dhr for the complaint device lot records no nonconformances.The subassembly lots both record no nonconformances.A database search for complaints reported on the complaint lot reveal no additional complaints at this time.Therefore, cook determined that no nonconforming product exists in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ balloon preparation ¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ balloon deflation and withdrawal ¿1.Completely deflate the balloon using an inflation device or syringe.Allow adequate time for the balloon to deflate.Note: balloons with large diameters and/or longer lengths may require longer deflation times.2.Deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Maintain vacuum on the balloon and withdrawal the catheter.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.3.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove the balloon and sheath as a unit.¿ cook concluded that patient anatomy contributed to this incident.The images provided show that the balloon was inflating unevenly, possibly due to the stenosis in the lesion, which likely caused the balloon to rupture when inflated to rated burst pressure.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8128294891
MDR Report Key12960490
Report Number1820334-2021-02643
Device Sequence Number1728919
Product Code DQY
UDI-Device Identifier10827002522722
UDI-Public(01)10827002522722(17)230414(10)13131506
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2023
Device Model NumberG52272
Device Catalogue NumberPTA5-35-135-7-4.0
Device Lot Number13131506
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/30/2021
Supplement Date Received by Manufacturer03/02/2022
Initial Report FDA Received Date12/08/2021
Supplement Report FDA Received Date03/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5 FR CORDIS SHEATH; 7FR 45 CM DESTINATION SHEATH
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown